The FDA announced that Baxter Healthcare Corporation, of Deerfield, Ill., has temporarily stopped manufacturing multiple-dose vials of heparin due to reports of severe allergic reactions and hypotension in patients who receive high “bolus” doses of the drug.
IV administration of heparin is common before surgery or prior to undergoing dialysis. Most of the adverse events reported with the Baxter product have taken place at hemodialysis centers, almost exclusively involving patients receiving a bolus dose.
Four deaths occurred after patients received heparin, although the relationship to the drug is unclear. Physicians, dialysis center staff, and health-care providers are advised to use a different supplier of heparin or another blood-thinning drug when possible.
The serious reactions have included difficulty breathing, nausea, vomiting, profuse sweating, and rapidly falling BP that can lead to life-threatening shock. FDA is currently investigating whether similar events have been seen with other heparin manufacturers.